The use of antipsychotic drugs, quetiapine and haloperidol, is associated with an increased risk of ventricular arrhythmias and sudden cardiac death (SCD) due to drug-induced heart rhythm disorders, according to a study.
In the study published in the journal Heart Rhythm, researchers advised caution to manage cardiovascular risks in patients prescribed these drugs.
The risks of cardiovascular conditions associated with the use of antipsychotics have been a concern for the past 30 years. The drugs were previously either removed from the market or their use restricted due to the unacceptably high risk of fatal ventricular arrhythmias.
Drug-induced cardiac arrhythmias, however, remain an important clinical issue because there are drugs that increase the risk of SCD, but they remain on the market because they fill an important clinical need. , there are no other safe alternatives.
“Of the 41 drugs on the market in the U.S. that are listed as having a risk of heart rhythm disorders, five of them are antipsychotic drugs, which treat schizophrenia and psychosis,” said Jamie Vandenberg, of the Victor Chang Cardiac Research Institute in New York City. Are the mainstay of treatment.” South Wales, Australia.
“The use of antipsychotic drugs increases the risk of sudden cardiac death by approximately twofold. If we cannot eliminate this risk, at the very least, we need to reduce the risk by identifying the highest-risk patients and managing them more closely,” Vandenberg said.
The research involved a retrospective analysis of the electronic medical records of a large group of patients from a healthcare provider in Taiwan who received quetiapine or haloperidol therapy.
The investigators evaluated the incidence, risk factors, and clinical correlates of serious QT prolongation (i.e., ventricular arrhythmias and sudden cardiac death) in these patients.
The most important results of the study were that more than 10 percent of patients developed severe QT prolongation during follow-up and that there was an increased risk of ventricular arrhythmias and sudden cardiac death in quetiapine or haloperidol users who developed severe QT prolongation.
The findings call for close monitoring of patients receiving these drugs and appropriate risk assessment to ensure patient safety, said study co-author Chun-Li Wang, MD, of the Cardiovascular Division of Internal Medicine, Department of Internal Medicine, Chang Gung Memorial Hospital of Linkou Medical Center. Emphasized the importance of implementing mitigation strategies. in Taiwan.
“Physicians should be aware of the potential risks associated with the use of quetiapine, particularly the risk of serious QT prolongation and its associated consequences, including ventricular arrhythmias and sudden cardiac death.”
“It would be prudent to get an ECG done before and after starting antipsychotic medication. If this is an option, the person may stop the QT prolonging medication and try a different antipsychotic. But if this is not practical, one should pay special attention to reducing other risk factors, such as prescriptions for other drugs that may prolong QT and being alert for hypokalemia,” Vandenberg said.